Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

What are the underlying causes for major shakes, diarrhea and elevated BP?

User rating for this question
Very Good
Answered by

Radiologist, Nuclear Medicine
Practicing since : 1991
Answered : 103 Questions
Hi. Thank you for your time. I am wondering if I may have an endochrine issue with my adrenal glands. Possibly pheochromocytosis. Ten years ago I had my first episode. I went in ambulance with tremors, palpitations, sweating, felt I was going to die. I then had a second soon after when I drank mountain dew. I got violently ill. I had major shakes, diaherrea, elevated bp, fainting, racing heart, etc. Went to er. I have learned stimulants will trigger nasty symptoms, as well as delodid, and pain meds. Im literally afraid to take new meds. However ten years later and 500 plus episodes, I thought taking benadryl would be no big deal. Its a sedative not a stimulant. I took one saturday after having itchy eyes from my cat. My bp was 220/113 at the time the emt took it on site. I took half an ativan. It lowered to 178 over the course of an hour. I also had a time I was lying down to watch a movie and all of a sudden I got hit like a XXXXXXX with nasty symptoms. My heart rate was 250bpm and in the ambulance they gave me iv medication to restart my heart. Ive also been in er because massive migraines, very low potassium, and had a blood transfusion I reacted badly to for severe anemia. They have labeled me panic disorder, but even my psychiatrists are thinking it is not. My episodes can last hours. Panic attacks dont typically do that. Im wondering if I have adrenal gland disorder.
Posted Tue, 24 Dec 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Manoranjan Chowhan 11 hours later
Brief Answer: Reply Detailed Answer: Hello As I go through your series of symptoms and the most prominent of them is fainting attack, palpitation(racing heart) , episodic rise of blood pressure besides severe headache etc these symptoms may be due to panic attack. But as the attack in your case the symptoms last longer and your psychiatrist also think these are not due to panic attack the most common possibility may be due to pheochromocytoma which can produce episodic rise of blood pressure besides causing forcefull heart beat and headache, anxiety etc. There fore it is essential to do some tests both laboratory and radiological to reach a diagnosis. These tests are: 24 hours Urinary metanephrine VMA test and CT scan of abdomen (to exclude pheochromocytoma) and if still diagnosis is not clear you may be advised to undergo I131MIBG test to exclude extra adrenal pheochrocytoma specially (that is undetected by CT scan of abdomen). Hope this helps you with best wishes from Dr Chowhan
Above answer was peer-reviewed by
Follow-up: What are the underlying causes for major shakes, diarrhea and elevated BP? 30 minutes later
can panic attacks cause bp 220/113 very suddenly after taking benadryl? Can they cause tachycardia? Can a person have 500 + episodes?
Answered by Dr. Manoranjan Chowhan 4 hours later
Brief Answer: detailed below Detailed Answer: Usually panic attack is preceded by some event and it is unlikely to be after taking some medicine like benadryl. Yes panic attack can cause tachycardia but the frequency of attack is variable and depends on intensity of attack. Your psychiatrist who has taken your detailed history and done examination can exclude whether you have panic attack. But it is essential to undergo the tests which I have mentioned in my previous reply to rule out pheochromocytoma (this is very important) for proper treatment of the same. with best wishes Dr Chowhan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor